Texas, 2009Damaging Wind and Lightning Strike in Texas, July 18, 2009
July 18, 2009 · NWS EWX · 2 events in 2 counties and zones
A late afternoon thunderstorm tracked over Cibolo. Lightning struck a house and caused a fire, causing significant damage to the residence.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $105,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late afternoon thunderstorm tracked over Cibolo. Lightning struck a house and caused a fire, causing significant damage to the residence. Another storm in Val Verde County produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 18, 11:46 AM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 18, 11:46 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1246 PM CDT SAT JUL 18 2009
.AVIATION...
CONVECTION OVER THE FAR WESTERN HILL COUNTRY WILL CONTINUE TO MOVE
SOUTH SOUTHWEST INTO VAL VERDE COUNTY...POSSIBLY AFFECTING DRT IN
THE NEXT COUPLE OF HOURS. VFR CONDITIONS OUTSIDE OF IMMEDIATE TS
THAT IS EXPECTED TO INCREASE IN AREAL COVERAGE THROUGHOUT THE REST
OF SOUTH CENTRAL TEXAS THE NEXT COUPLE OF HOURS. BLOWOFF CIRRUS IS
HAMPERING CU DEVELOPMENT OVER AUS..BUT LARGE CU IS FORMING WEST OF
SAT WHERE AMPLE SUNSHINE IS AVAILABLE. LOOK FOR CONVECTION TO
FIRE AND CONTINUE REST OF THE AFTERNOON...DISSIPATING PAST
SUNDOWN. HAVE INCLUDED A CIRRUS OVERNIGHT AND A TOUCH OF LOW CLOUD
BY EARLY PREDAWN HOURS ACROSS CENTRAL TEXAS.
&&
.PREV DISCUSSION... /ISSUED 920 AM CDT SAT JUL 18 2009/
UPDATE...
ADJUSTED POPS FOR THE REST OF THE MORNING.
DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE MOVING SOUTHWARD TOWARD EDWARDS AND
KERR COUNTIES AREA. THIS AREA SHOULD ARRIVE AROUND NOON WITH SOME
LIGHTER RAIN TO THE EAST. HAVE DECREASED POPS IN THE EASTERN
COUNTIES FOR THE REST OF THE MORNING. WE LEAVE AFTERNOON ALONE FOR
NOW.
PREV DISCUSSION... /ISSUED 652 AM CDT SAT JUL 18 2009/
AVIATION...I-35 CORRIDOR TERMINALS VFR CONDITIONS WILL PREVAIL
WITH WIDELY SCATTERED SHOWERS AND THUNDERSTORMS DURING THE
AFTERNOON LOCALLY LOWERING CIGS AND VSBYS. LIGHT AND VARIABLE
WINDS THIS MORNING BECOMING EAST TO SOUTHEAST 5 TO 10 KTS THIS
AFTERNOON AND TONIGHT. KDRT TERMINAL VFR CONDITIONS WITH ISOLATED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON LOCALLY LOWERING CIGS AND
VSBYS. WINDS LIGHT AND VARIABLE THIS MORNING BECOMING SOUTHEAST
AROUND 10 KTS THIS AFTERNOON AND TONIGHT.
PREV DISCUSSION... /ISSUED 421 AM CDT SAT JUL 18 2009/
DISCUSSION...
NW FLOW PATTERN ALOFT SHOULD BRING INCREASED RAIN CHANCES AND A
HALT TO TRIPLE DIGIT HEAT TO MOST AREAS THIS WEEKEND. AFTER
BUMPING HIGH TEMP FORECASTS OVER MODEL GUIDANCE SUGGESTIONS FOR
THE PAST SEVERAL DAYS, THE EXTRA CLOUDS GENERATED FROM NW AND N
CNTRL TX CONVECTION OVERNIGHT SHOULD MEAN MAX TEMPS FALLING SHORT
OF 00Z GUIDANCE HIGHS FOR TODAY, BUT PERHAPS ONLY BY A DEGREE OR
TWO. GUIDANCES CATCH UP ON TEMPS BY SUNDAY, WHEN A MORE
SIGNIFICANT COOLING TREND KICKS IN. THESE NW FLOW PATTERNS ARE
OFTEN POORLY HANDLED BY MODELS WHERE PROJECTED CONVECTION TIMING
GETS OUT OF SYNC. CONVECTION UPSTREAM FROM S CNTRL TX EARLY THIS
MORNING SHOULD BE ABLE TO SNEAK INTO NORTHERN COUNTIES, BUT SHOULD
GENERALLY DECREASE LATE IN THE MORNING BEFORE RE-FIRING WITH
DAYTIME HEATING LATE IN THE DAY. SOME OF THE AFTERNOON CONVECTION
COULD PROMOTE STRONG OUTFLOW WINDS WHERE TEMPS REACH THE UPPER
90S. TIMING OF CONVECTION GETS MORE DIFFICULT TO PREDICT BEYOND
TONIGHT WITH SEVERAL WEAK IMPULSES EXPECTED TO MOVING THROUGH THE
AREA OVER THE NEXT 5 DAYS OR SO.
WINDS ALOFT WILL ALSO BE MORE FAVORABLE FOR BETTER NOCTURNAL
ACTIVITY THAN WAS SEEN IN THE WEAKER NW FLOW PATTERN FROM ABOUT 10
DAYS AGO. EACH WAVE OF CONVECTIVE ACTIVITY WILL PRODUCE MOSTLY
BRIEF AND SPOTTY RAINS, WITH POPS MAINLY IN THE 15-30 PERCENT
RANGE. THE CUMULATIVE EFFECT OF THIS PATTERN SHOULD SHOULD MEAN A
BENEFICIAL RAIN FOR MOST AREAS BY THE MIDDLE OF NEXT WEEK. THIS
PATTERN BEING BETTER ESTABLISHED, COULD ALSO POTENTIALLY LAST
INTO NEXT WEEKEND. SINCE MODEL CONSENSUS SHOWS A SLIGHT SHIFT OF
THE WRN US RIDGE EASTWARD BY THURSDAY, AND SINCE WE REMAIN IN A
EXTRAORDINARY DROUGHT, WILL PLAY IT CONSERVATIVE ON THE EXTENDED
WITH SILENT 10 POPS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 99 74 93 74 93 / 20 30 30 20 20
AUSTIN BERGSTROM INTL AIRPORT 98 71 93 71 94 / 20 30 30 20 20
NEW BRAUNFELS MUNI AIRPORT 99 72 94 72 94 / 20 30 30 20 20
BURNET MUNI AIRPORT 93 71 90 71 93 / 20 30 30 20 20
DEL RIO INTL AIRPORT 101 78 100 75 97 / 20 20 20 10 10
GEORGETOWN MUNI AIRPORT 97 72 91 72 91 / 20 30 30 20 20
HONDO MUNI AIRPORT 98 74 96 72 94 / 20 30 30 10 10
SAN MARCOS MUNI AIRPORT 98 73 94 73 93 / 20 30 30 20 20
LA GRANGE - FAYETTE REGIONAL 95 73 91 73 92 / 30 30 30 20 20
SAN ANTONIO INTL AIRPORT 99 75 95 73 93 / 20 30 30 20 10
STINSON MUNI AIRPORT 99 73 95 72 95 / 20 30 30 20 10
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
09/05
Hazardous weather outlook, Jul 18, 4:11 AM CST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
511 AM CDT SAT JUL 18 2009
TXZ171>173-183>194-202>209-217>225-228-191015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
511 AM CDT SAT JUL 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 18, 11:03 AM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1203 PM CDT SAT JUL 18 2009
TXZ183-184-181800-
EDWARDS-VAL VERDE-
1203 PM CDT SAT JUL 18 2009
...A STRONG THUNDERSTORM WAS AFFECTING EDWARDS AND VAL VERDE
COUNTIES...
AT 1158 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG
THUNDERSTORM 21 MILES NORTHEAST OF FLOUR MILLS...OR 21 MILES
SOUTHEAST OF SONORA...MOVING SOUTHWEST AT 20 MPH. THIS STORM WILL
AFFECT PERSONS MAINLY IN WESTERN EDWARDS COUNTY AND EASTERN VAL
VERDE COUNTY.
PERSONS IN THESE AREAS SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...AND WINDS 40 TO
50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH FREQUENT CLOUD TO
GROUND LIGHTNING. LOCALLY HEAVY RAINS OF ONE TO TWO INCHES PER HOUR
ARE ALSO POSSIBLE.
Special weather statement, Jul 18, 11:54 AM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1254 PM CDT SAT JUL 18 2009
TXZ183-184-181845-
EDWARDS-VAL VERDE-
1254 PM CDT SAT JUL 18 2009
...A STRONG THUNDERSTORM WAS AFFECTING EDWARDS AND VAL VERDE
COUNTIES...
AT 1252 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG
THUNDERSTORM 11 MILES NORTHWEST OF FLOUR MILLS...OR 16 MILES NORTH OF
LOMA ALTA...MOVING SOUTHWEST AT 20 MPH. SMALL HAIL...AND WINDS 40 TO
50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL MAINLY AFFECT
FAR NORTHEAST VAL VERDE COUNTY. OTHER STRONG STORMS WILL FORM AND
AFFECT EAST CENTRAL VAL VERDE COUNTY AND SOUTHWEST EDWARDS COUNTY.
FREQUENT LIGHTNING IS LIKELY...ALONG WITH BRIEF HEAVY RAINS OF 1 TO 2
INCHES.
Special weather statement, Jul 18, 1:05 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
205 PM CDT SAT JUL 18 2009
TXZ184-202-182000-
EDWARDS-KINNEY-
205 PM CDT SAT JUL 18 2009
...A STRONG THUNDERSTORM WAS AFFECTING EDWARDS AND KINNEY COUNTIES...
AT 202 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
15 MILES NORTH OF ALAMO VILLAGE...OR 21 MILES NORTH OF
BRACKETTVILLE...MOVING SOUTH AT 10 MPH. THIS STORM WILL LIKELY
PRODUCE DIME SIZE HAIL AND WINDS GUSTS UP TO 50 MPH. RESIDENTS OVER
NORTHCENTRAL KINNEY COUNTY SHOULD BE ON THE LOOKOUT FOR THIS STORM.
THE STORM WILL TRACK JUST EAST OF HIGHWAY 674 NEAR AND ALONG THE
NUECES RIVER. EXPECT FREQUENT LIGHTNING AND BRIEF HEAVY RAINS.
Thunderstorm Wind, Val Verde
- When
- July 18, 1:33 PM CST to 1:35 PM CST
- Where
- Val Verde County, Comstock
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 29.680, -101.170
A thunderstorm produced winds estimated at 50 mph which broke off tree limbs and damaged the roof of a trailer. This storm also produced pea size hail.
Lightning, Guadalupe
- When
- July 18, 4:00 PM CST
- Where
- Guadalupe County, 0.43 mi NNE of Cibolo Kardys Arpt
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 29.576, -98.247
Lightning struck a house and caused significant damage due to a resulting fire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Texas, July 18, 20091 death · $20,000 · 56 kt wind · 6 events
- Heat in Nevada, July 18, 20091 death · 1 event
- Rip Current in New York, July 18, 20091 death · 1 event
- Hail and Damaging Winds in Texas, July 18 to 19, 2009$280,000 · 2.5 in hail · 8 events
- Damaging Wind in Arizona, July 18, 2009$100,000 · 61 kt wind · 1 event
- Lightning Strike in Arizona, July 18, 2009$100,000 · 1 event
- Hail and Damaging Wind in Texas, July 18, 20092.75 in hail · 27 events
- Tornado and Hail in New Mexico, July 18, 2009$18,000 · EF0 · 7 events
- Damaging Wind in Arizona, July 18, 2009$20,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in Oklahoma, July 18, 2009$3,000 · 1.75 in hail · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 18 to 19, 20099 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 18, 20091 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180859, 172665.